Alert archive / Tennessee / Wind Advisories in 2023

Wind Advisory 3, NWS Nashville, TN

January 23, 202338 counties in Tennessee

NWS Nashville, TN issued this wind advisory at Jan 23, 2023, 2:08 PM CST for 38 counties in Tennessee. It took effect at Jan 24, 2023, 9:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2023, 2:08 PM CST (20:08 UTC)
In effect from
Jan 24, 2023, 9:00 PM CST
Expired
Jan 25, 2023, 3:00 PM CST
In force
18 hr
Issued by
NWS Nashville, TN
All 38 counties

Bedford County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS74 KOHX 232008
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
208 PM CST Mon Jan 23 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-241200-
/O.NEW.KOHX.WI.Y.0003.230125T0300Z-230125T2100Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville, 
McEwen, Dickson, Ashland City, Kingston Springs, Nashville, 
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, 
Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, 
Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, 
Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
208 PM CST Mon Jan 23 2023

...WIND ADVISORY IN EFFECT FROM 9 PM TUESDAY TO 3 PM CST
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of Middle Tennessee.

* WHEN...From 9 PM Tuesday to 3 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

15
5 follow-up statements
231 
WWUS74 KOHX 241038
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
438 AM CST Tue Jan 24 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-251200-
/O.CON.KOHX.WI.Y.0003.230125T0300Z-230125T2100Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville, 
McEwen, Dickson, Ashland City, Kingston Springs, Nashville, 
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, 
Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, 
Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, 
Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
438 AM CST Tue Jan 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM LATE THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...Winds of 20 to 30 mph with gusts of 40 to 55 mph 
  expected.

* WHERE...All of Middle Tennessee.

* WHEN...From 9 PM Tuesday to 3 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Trees
  and tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Shamburger
858 
WWUS74 KOHX 242024
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
224 PM CST Tue Jan 24 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-251200-
/O.CON.KOHX.WI.Y.0003.230125T0300Z-230125T2100Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville, 
McEwen, Dickson, Ashland City, Kingston Springs, Nashville, 
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, 
Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, 
Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, 
Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
224 PM CST Tue Jan 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM
CST WEDNESDAY...

* WHAT...Winds of 20 to 30 mph with gusts of 40 to 50 mph
  expected. Wind gusts up to 55 mph possible along the Cumberland
  Plateau.

* WHERE...All of Middle Tennessee.

* WHEN...From 9 PM Tuesday to 3 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Trees and tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
170 
WWUS74 KOHX 251107
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
507 AM CST Wed Jan 25 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-252100-
/O.CON.KOHX.WI.Y.0003.000000T0000Z-230125T2100Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville, 
McEwen, Dickson, Ashland City, Kingston Springs, Nashville, 
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, 
Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, 
Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, 
Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
507 AM CST Wed Jan 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Winds of 20 to 30 mph with gusts of 40 to 50 mph 
  expected. Wind gusts up to 55 mph possible along the 
  Cumberland Plateau.

* WHERE...All of Middle Tennessee.

* WHEN...Until 3 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Trees and tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
182 
WWUS74 KOHX 251935
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
135 PM CST Wed Jan 25 2023

TNZ005>009-023>030-056>064-075-077-093>095-252045-
/O.CAN.KOHX.WI.Y.0003.000000T0000Z-230125T2100Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Houston-Humphreys-
Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Perry-Hickman-
Lewis-Williamson-Maury-Marshall-Rutherford-Cannon-De Kalb-Bedford-
Coffee-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Erin, 
Tennessee Ridge, Waverly, New Johnsonville, McEwen, Dickson, 
Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet,
Hartsville, Carthage, South Carthage, Gordonsville, Linden, 
Lobelville, Centerville, Hohenwald, Franklin, Brentwood, 
Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, Woodbury, 
Smithville, Shelbyville, Tullahoma, Manchester, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
135 PM CST Wed Jan 25 2023

...WIND ADVISORY IS CANCELLED...

Winds have decreased well below advisory criteria. Therefore, the
Wind Advisory has been cancelled.

$$

TNZ010-011-031>034-065-066-078>080-252100-
/O.CON.KOHX.WI.Y.0003.000000T0000Z-230125T2100Z/
Clay-Pickett-Jackson-Putnam-Overton-Fentress-White-Cumberland-
Warren-Grundy-Van Buren-
Including the cities of Celina, Byrdstown, Gainesboro, 
Cookeville, Livingston, Jamestown, Allardt, Sparta, Crossville, 
McMinnville, Altamont, Coalmont, and Spencer
135 PM CST Wed Jan 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Winds of 20 to 25 mph with gusts of 40 mph expected. 

* WHERE...Areas along and near the Cumberland Plateau.

* WHEN...Until 3 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Trees and tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
860 
WWUS74 KOHX 252032
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
232 PM CST Wed Jan 25 2023

TNZ010-011-031>034-065-066-078>080-252145-
/O.EXP.KOHX.WI.Y.0003.000000T0000Z-230125T2100Z/
Clay-Pickett-Jackson-Putnam-Overton-Fentress-White-Cumberland-
Warren-Grundy-Van Buren-
Including the cities of Celina, Byrdstown, Gainesboro, 
Cookeville, Livingston, Jamestown, Allardt, Sparta, Crossville, 
McMinnville, Altamont, Coalmont, and Spencer
232 PM CST Wed Jan 25 2023

...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

Wind speeds have decreased across the area below advisory
criteria. Therefore, the Wind Advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this wind advisory went out at Jan 23, 11:25 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 23, 11:25 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1125 AM CST Mon Jan 23 2023

...New AVIATION...

.UPDATE...
Issued at 1017 AM CST Mon Jan 23 2023

Yesterday's upper-level low has moved off into New England per
latest satellite trends while wrap-around moisture is responsible
for low cloud cover across much of Middle TN. Those clouds are
starting to scatter out west of I-65 while the Plateau per usual
remains under low stratus. These clouds should continue to
gradually clear out as the afternoon progresses although highs
will remain chilly in the 40's for most and cooler across the
Plateau thanks to the aforementioned cloud cover. This morning's
update just features some minor tweaks to the high temperatures
and cloud cover to reflect recent trends, but overall, the
forecast remains on track.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 132 AM CST Mon Jan 23 2023

Radar this morning shows a few light rain showers continue moving
eastward along and east of I-65. Temperatures have fallen into
the low to mid 30s across the Upper Cumberland and on the
Plateau, so some of these showers have mixed with or changed to
light snow showers. However, due to the light nature of the precip
and temperatures still above freezing, no snow accumulation is
anticipated. All of these showers are expected to be out of the
area later this morning, with a dry, cloudy and cool day on tap
for the midstate and highs only reaching the upper 30s on the
Plateau and 40s elsewhere. Clouds look to clear out somewhat for
tonight, and with drier air arriving it looks much colder than
this morning with lows dropping into the mid to upper 20s. Quite
a warmup is anticipated for Tuesday, however, as upper level
winds become more southwesterly ahead of the next storm system -
with highs reaching the upper 40s and 50s. Clouds will begin
increasing Tuesday afternoon, and some light rain or sprinkles
are possible in our southwest counties prior to sunset. However,
the bulk of the rainfall is expected to hold off until Tuesday
evening.

&&

.LONG TERM...
(Tuesday Night through next Monday)
Issued at 132 AM CST Mon Jan 23 2023

Intense storm system is still on track to impact Middle Tennessee
from Tuesday night into Wednesday, with lingering effects
continuing even into Thursday. 00Z models continue to show a
rapidly deepening area of low pressure tracking from southeast
Texas into the Ohio Valley during this timeframe, with the low
falling below 1000mb as it passes our neck of the woods. Light to
moderate rain is expected to rapidly spread across the midstate
Tuesday evening and continue through Tuesday night before ending
Wednesday morning, with up to 1 inch of rainfall. Low level
airmass will be quite dry when the rain arrives, so there could
be a brief period of inconsequential sleet at the onset before a
quick changeover to rain.

Bigger story with this system, however, will be the winds.
Guidance continues to show an impressive surface pressure
gradient from west to east and north to south across the forecast
area as the low approaches and passes by to our northwest, with
up to a 10mb difference across the cwa. Models also show the
850mb jet increasing as high as 80 knots, with 925mb winds
reaching 45 to 55 knots. These parameters will likely lead to a
fairly lengthy period of strong and gusty winds out of varying
directions across Middle Tennessee from late Tuesday evening
through Wednesday afternoon. Winds will initially be out of the
east and southeast as the surface low approaches late Tuesday,
then shift to the south Tuesday night and southwest on Wednesday
as the low passes to our north. Current forecast suggests wind
gusts of 40 to 50 mph will be possible, which could knock down a
few trees and power lines. A wind advisory will likely be issued
later today or tonight for these expected strong winds.

After the low shifts further away from us Wednesday night into
Thursday, considerable wraparound moisture will affect the
midstate with occasional light showers. Surface wet bulb
temperatures will oscillate between the upper 20s to mid 30s, so
a mix of widely scattered light rain and light snow showers is
anticipated throughout the area. Best chance for snow is as usual
on the higher elevations of the Cumberland Plateau, and some light
snow accumulations are possible there. Moisture moves out of the
region Thursday night but continued favorable upslope flow on the
Plateau will still allow for some light snow potential. Have gone
against the dry NBM during this timeframe and have low pops for
the entire area closer to the 00Z GFS/ECMWF. We finally get to
dry out on Friday and Saturday, albeit briefly, with temperatures
remaining near to slightly above normal. By Sunday into early
next week, however, another round of rain is likely as our very
active weather pattern continues.

&&

.AVIATION...
(18Z TAFS)
Issued at 1122 AM CST Mon Jan 23 2023

Conditions have improved to VFR at BNA/MQY. VFR cigs are expected
to return to CKV/CSV this afternoon. Cigs could drop to MVFR again
at BNA/MQY/CSV overnight for a period, but confidence isn't high
enough to include at this point, so mentioned FEW025 at the
moment. WNW winds will decrease to around 5 kts late this
afternoon and below 5 kts this evening. Winds will increase to
around 5 kts late Tuesday morning out of the south.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      47  29  52  40 /   0   0  10 100
Clarksville    45  29  50  37 /   0   0  10 100
Crossville     38  24  48  36 /  10   0  10 100
Columbia       46  27  51  38 /   0   0  10 100
Cookeville     40  28  50  37 /  10   0  10 100
Jamestown      38  24  49  35 /  20   0  10 100
Lawrenceburg   45  28  52  39 /   0   0  10 100
Murfreesboro   45  26  52  39 /   0   0  10 100
Waverly        45  28  49  37 /   0   0  10 100

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......Clements
SHORT TERM...Shamburger
LONG TERM....Shamburger
AVIATION.....Reagan
Hazardous weather outlook, Jan 23, 1:40 AM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
140 AM CST Mon Jan 23 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-240745-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
140 AM CST Mon Jan 23 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Brief light snow and flurries are possible in the Upper Cumberland
early this morning, but little or no snow accumulation is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An intense area of low pressure will bring rain and strong winds to
all of Middle Tennessee from Tuesday evening through Wednesday
afternoon, with wind gusts of 40 to 50 mph possible. These winds
could blow down a few trees and power lines, as well as cause
isolated power outages. A Wind Advisory will likely be issued later
today or tonight.

Occasional light rain showers mixed with light snow showers will be
possible across Middle Tennessee from Wednesday evening through
Thursday night. Light snow accumulations are possible on the
Cumberland Plateau, but little or no snow accumulations are expected
elsewhere as temperatures will remain near or above freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Shamburger

Nearby

Wind Advisories in Tennessee, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.